Jump to content

Meowgusta: Starting my medication taper today, everything hurts.


meowgusta

Recommended Posts

Hi everyone -- I am so happy to have found this community! I had decided earlier in the week to go off my medications but thought that I could just space my doses out further & further apart.. ha. Well this afternoon my brain started zapping and I realized that I needed to do some serious research, and here I am.

 

I started on antidepressants back in the mid 90s when I was a teenager because of severe anxiety and depression. First on Prozac for a few months, which I quit cold turkey because I was 16 and stupid, and then Paxil (40 mg) for about 4 years which I managed to ween myself off of. All I remember about the paxil is having intense brain zaps. I don't remember exactly how I managed to get off it, other than drinking lots of water.

 

After going off the paxil I became housebound with agoraphobia. My doctor sent me free samples of Effexor XR to start taking and I recall it having an almost immidiate effect. It really did work well for a few years, but I had to keep increasing my dosage until I was taking 450mg/day. This is great if you enjoy sleeping and not having any emotions whatsoever. I began to taper down about 4 years ago, and am currently at 150mg/day. I did get to 75mg/day but tapered directly from 150mg to 75mg and ended up with severe withdrawal symptoms so I went back up to 150mg. This was in 2010.

 

 

In 2011 my pharmacy switched me from the brand name Effexor XR to Nova-Valefexine, and then to Teva-Valefexie which did not work, at all. I ended up in severe withdrawal and was almost hospitalized after attempting suicide. I started back on brand name Effexor XR this past spring but have never been able to get back to where I was before.

 

My anxiety and depression are so bad that I don't think it matters whether or not I'm on medication. I'm also taking 15mg/day of Buspar and am going to maintain that dosage while I taper off Effexor. I am under medical care, and am going to be starting with a new psychologist next Friday. I'm also going to try exercise/yoga/walking/meditation and Dialectical Behavioral Therapy instead of taking medication. The thought of getting of medication is actually raising my spirits, because I believe that a lot of my symptoms (apathy, nausea, hot flashes, headaches, vision problems) are caused from the medication.

 

To start my taper today I took 50 pellets out of my 150mg Effexor capsule. I watched the video in which 109 pellets were taken out, but decided that I would rather so a slower taper. I will stay at this level for one full month. If my math is correct, this makes my current dosage 137.5 mg, down 13.5 mg (if each pellet = .275) I have brain fog today because I delayed my effexor by 3 hours, but hopefully after a few days of this dosage I will feel better. I will keep you informed and would appreciate any input or suggestions from the community!

 

Thanks so much!

 

 

2001 Started Effexor XR - Max Dosage at 450mg in 2006 & Lowest at 75mg in 2010

2013 Started Buspar - 10mg/day

 

Sept 14 2013 Started Effexor XR 150mg taper. 50 beads removed = 137.5mg.

Link to post
  • Moderator Emeritus

Meowgusta,

 

Here are two topics I hope you'll read before proceeding any further with your taper:

 

Why Taper By 10% of My Dosage?

 

Tips on Tapering Effexor

 

It DOES matter whether or not you're on medication, especially at the lower doses.  Going off antidepressants cold turkey is the worst thing you can do.  I went off Lexapro on a too-fast taper in mid-December 2011 and am just now coming out of withdrawal.  Take it easy!  Most of the symptoms you're having are withdrawal symptoms from going on and off and changing doses of antidepressants.  Your best bet is to get stabilized and come off the drugs very, very slowly.

 

I think you're probably right to stay on the Buspar while tapering off Effexor, but please be careful with Xanax.  It's highly addictive and can introduce a whole new set of problems into your life.

 

Welcome to the forum, Meowgusta.  You'll find lots of helpful information and friendly support here.

Psychotropic drug history: Pristiq 50 mg. (mid-September 2010 through February 2011), Remeron (mid-September 2010 through January 2011), Lexapro 10 mg. (mid-February 2011 through mid-December 2011), Lorazepam (Ativan) 1 mg. as needed mid-September 2010 through early March 2012

"Never attribute to malice that which is adequately explained by stupidity." -Hanlon's Razor


Introduction: http://survivingantidepressants.org/index.php?/topic/1588-introducing-jemima/

 

Success Story: http://survivingantidepressants.org/index.php?/topic/6263-success-jemima-survives-lexapro-and-dr-dickhead-too/

Please note that I am not a medical professional and my advice is based on personal experience, reading, and anecdotal information posted by other sufferers.

 

Link to post

Thank you for your reply Jemima!

 

I am going to do a very slow taper of the Effexor XR. The dose I removed from my pill is less than 10%, and I plan to stay at this dosage for at least a month. I know from the past that going too fast, or going cold turkey, is not the way to go and I really want to do this properly so that I am able to finally be rid of medication. I'm thinking that it will take me at least a year due to the length of time I've been on it.

 

As for the xanax, I was prescribed it in 2006 or thereabouts, to deal with medical procedures I needed done at the hospital. I've never taken more than one or two pills a month, if that, and do not feel that I have any addition or any problem with it. Just having the pills with me is usually enough for me, I rarely have to take them. 

2001 Started Effexor XR - Max Dosage at 450mg in 2006 & Lowest at 75mg in 2010

2013 Started Buspar - 10mg/day

 

Sept 14 2013 Started Effexor XR 150mg taper. 50 beads removed = 137.5mg.

Link to post
  • Moderator Emeritus

I'm glad you understand how important a slow taper is.  Using Xanax once or twice a month shouldn't be a problem.

Psychotropic drug history: Pristiq 50 mg. (mid-September 2010 through February 2011), Remeron (mid-September 2010 through January 2011), Lexapro 10 mg. (mid-February 2011 through mid-December 2011), Lorazepam (Ativan) 1 mg. as needed mid-September 2010 through early March 2012

"Never attribute to malice that which is adequately explained by stupidity." -Hanlon's Razor


Introduction: http://survivingantidepressants.org/index.php?/topic/1588-introducing-jemima/

 

Success Story: http://survivingantidepressants.org/index.php?/topic/6263-success-jemima-survives-lexapro-and-dr-dickhead-too/

Please note that I am not a medical professional and my advice is based on personal experience, reading, and anecdotal information posted by other sufferers.

 

Link to post

Just wanted to post to say I'm on day 4 of the slow taper (-50 beads for three weeks) and so far so good! The initial withdrawal from taking a dose later in the day is gone and my brain feels clearer this morning than it has in ages. I've also started exercising (just a little work out on an elliptical machine) and journalling. I'm reading lots of stories from others who are tapering off Effexor and it's given me lots of hope, and understanding of what I am up against. Thanks to everyone for sharing their stories.

2001 Started Effexor XR - Max Dosage at 450mg in 2006 & Lowest at 75mg in 2010

2013 Started Buspar - 10mg/day

 

Sept 14 2013 Started Effexor XR 150mg taper. 50 beads removed = 137.5mg.

Link to post

Hi meowgusta,

 

I'm brand new to this site as well, but just read your posting.  I, too, was on an SNRI (Cymbalta) and had to remove beads in order to taper.  I remember trying to count those little guys!  What struck me to respond to you was your suspicion that some of your symptoms were medication related.  In particular, vision changes.  I can tell you for a fact that Cymbalta blurred my vision.  I never knew it was doing anything to me.  I wore glasses and contacts for years and then had lasik about 4 years ago.  My vision improved with the lasik, but it was still never crystal clear.  It wasn't until I started tapering off Cymbalta that my vision became crisp again.  I had been on A/D's for so long that I never really noticed or attributed my crummy vision to taking medication.  But, it was obvious when I tapered that it had affected my vision.

 

So, while I can't tell you for sure how many of your symptoms are related to the SNRI, I can say that it's so very possible. 

 

I hope you're doing well today. :)

13 year history of antidepressant usage with very occasional use of lorazepam and clonazepam as needed.

1999 - 2002     Zoloft 100 mg

2002 - 2005     Celexa  40 mg

2005                Very short stint with Paxil and Wellbutrin combo

2005 - 2010     Prozac  40 mg

2010 - 2012     Cymbalta  60 mg

2012                Very short stint with Mirtazapine

2012                Reinstated Cymbalta for a month and finally had enough

                        Been A/D-free since Aug/Sept 2012

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy